Steroid myopathy in cancer patients Academic Article uri icon

Overview

MeSH Major

  • Antineoplastic Agents, Hormonal
  • Dexamethasone
  • Muscular Diseases
  • Neoplasms

abstract

  • We prospectively evaluated 15 adult cancer patients being treated with adrenocorticosteroids (steroids) to determine the frequency and time course of "steroid myopathy." Nine (60%) developed clinically detectable proximal muscle weakness that, in six, was severe enough to interfere with activities of daily living. Proximal muscle weakness developed within 15 days in eight of nine patients and was significantly related to the cumulative dose of steroid. Eight of nine patients with proximal muscle weakness, and two of six without such weakness, experienced a significant decline in respiratory function, leading to symptomatic dyspnea in four patients of the former group. In three patients who could be followed for more than 3 months off steroids, there was either improvement or resolution of the weakness and, when present, of the respiratory impairment. Steroid myopathy is a common complication among cancer patients receiving steroids. It can often affect respiratory function even when proximal limb muscles remain strong. Clinical recognition is important since steroid myopathy can lead to increased morbidity and may be reversible with reduction or discontinuation of steroids.

publication date

  • May 1997

Research

keywords

  • Academic Article

Identity

Language

  • eng

PubMed ID

  • 9153449

Additional Document Info

start page

  • 1234

end page

  • 8

volume

  • 48

number

  • 5